Tumour necrosis factor-α (TNF-α) inhibition represents a significant advancement in the treatment of severe autoimmune disease and now widely used. Adverse effects of TNF-α inhibition include induction of a variety of autoimmune conditions including a lupus-like vasculitis and interstitial lung disease but also neurological autoimmune conditions, particularly demyelination in the central nervous system. Involvement of the peripheral nervous system (PNS) is rare. We report three patients (two females; one male) with clinically severe autoimmune disorders (inflammatory bowel disease, arthropathy and chronic plaque psoriasis) treated with anti-TNF-α monoclonal antibodies (two Adalimumab; one Infliximab), who then developed a peripheral neuropathy. Symptoms started after a variable interval (7–12 months) of commencing conventional dosing regimes. All had electrophysiological evidence of demyelination (two multifocal motor neuropathy with conduction block; one chronic inflammatory demyelinating polyradiculoneuropathy). In all patients anti-TNF-α treatment was suspended and clinical improvement seen after treatment with intravenous immunoglobulin. We emphasise the importance of increased awareness of this rare but potentially reversible complication of anti-TNF-α therapy and the use of detailed neurophysiology in identifying the presence of an inflammatory neuropathy.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.